Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 286, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 14, 2009, 3:08 AM CDT for Mobile County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2009, 3:08 AM CDT (08:08 UTC)
- Expired
- Oct 14, 2009, 4:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 19 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 140808 SVRMOB ALC097-140900- /O.NEW.KMOB.SV.W.0286.091014T0808Z-091014T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 308 AM CDT WED OCT 14 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 400 AM CDT * AT 306 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 5 MILES NORTHWEST OF TANNER WILLIAMS...OR ABOUT 14 MILES SOUTHEAST OF LUCEDALE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG CREEK LAKE BY 320 AM CDT... KUSHLA BY 355 AM CDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET OR BATHROOM. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. LAT...LON 3100 8809 3069 8805 3069 8841 3086 8842 TIME...MOT...LOC 0808Z 255DEG 19KT 3077 8843 $$
2 follow-up statements
000 WWUS54 KMOB 140831 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 331 AM CDT WED OCT 14 2009 ALC097-140900- /O.CON.KMOB.SV.W.0286.000000T0000Z-091014T0900Z/ MOBILE AL- 331 AM CDT WED OCT 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR CENTRAL MOBILE COUNTY... AT 330 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM KUSHLA TO TANNER WILLIAMS...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF DOWNTOWN MOBILE TO 18 MILES NORTHEAST OF ESCATAWPA...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... CELESTE AND BIG CREEK LAKE DAM BY 340 AM CDT... SNOW AND TANNER WILLIAMS BY 345 AM CDT... SARALAND...MAGNOLIA GROVE GOLF COURSE AND I65 AND AL 158 BY 350 AM CDT... EIGHT MILE BY 355 AM CDT... WHISTLER...FOREST HILL AND I65 AND I165 BY 400 AM CDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL RELAY YOUR REPORT. TO REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. LAT...LON 3097 8809 3069 8805 3069 8841 3086 8842 TIME...MOT...LOC 0831Z 272DEG 20KT 3083 8817 3071 8838 $$
000 WWUS54 KMOB 140850 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 350 AM CDT WED OCT 14 2009 ALC097-140900- /O.EXP.KMOB.SV.W.0286.000000T0000Z-091014T0900Z/ MOBILE AL- 350 AM CDT WED OCT 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOBILE COUNTY WILL EXPIRE AT 400 AM CDT... LAT...LON 3097 8809 3069 8805 3069 8841 3086 8842 TIME...MOT...LOC 0850Z 272DEG 20KT 3083 8805 3071 8826 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:44 PM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, Oct 13, 6:44 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 644 PM CDT TUE OCT 13 2009 .AVIATION 00Z ISSUANCE...A WET PATTERN CONTINUES TO IMPACT THE AVIATION SITES WITH MVFR GENERALLY PREVAILING WITH TEMPO GROUPS FOR LIFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. CEILINGS LOWER DURING THE NIGHT WITH THREE IDENTIFIED PERIODS FAVORED FOR SHOWERS AND THUNDERSTORMS...THE FIRST THROUGH 04Z FOR SHOWERS ON RADAR...THEN THE SECOND FROM 10-14Z DUE TO A SHORTWAVE MOVING THROUGH...AND THE THIRD FROM 16-20Z WHEN MODERATE LIFT IS PRESENT AS A SLOW MOVING FRONT NEARS THE SITES. /29 && ** PREVIOUS DISCUSSION ** .SHORT TERM TONIGHT THROUGH THURSDAY NIGHT...A WEAK AREA OF SURFACE LOW PRESSURE HAD FINALLY DEVELOPED ACROSS NORTHERN LOUISIANA. SURFACE RIDGE ACROSS THE SOUTHEAST STATES WILL WEAKEN THROUGH NOON WEDNESDAY IN RESPONSE TO THIS AREA OF LOW PRESSURE MOVING EAST TOWARD CENTRAL ALABAMA. WILL START OFF THE EVENING WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...WITH COVERAGE INCREASING AFTER MIDNIGHT AS AN UPPER DISTURBANCE MOVES IN ZONAL FLOW OVER THE FORECAST AREA. INCREASE POPS AFTER MIDNIGHT TO 60 TO 80 PERCENT NORTHERN 2/3RDS OF THE FORECAST AREA...TO SCATTERED SOUTHERN 1/3RD. A DEEP MOIST WESTERLY FLOW WILL PERSIST WITH PRECIPITABLE WATER VALUES STILL NEAR 2.0 INCHES THROUGH WEDNESDAY. CONTINUED 60 TO 80 PERCENT POPS AREA WIDE ON WEDNESDAY...AND SOME AREAS COULD RECEIVE SIGNIFICANT RAINFALL AMOUNTS. DEBATED A FLASH FLOOD WATCH FOR OUR NORTHERN ZONES...BUT MODEL QPF OUTPUTS STILL QUESTIONABLE. WILL CONTINUE TO MONITOR THE SITUATION. WILL GET A BREAK FROM THE RAIN WEDNESDAY NIGHT...BUT QUICKLY RETURN TO SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS FROM THURSDAY MORNING THROUGH MIDNIGHT. THIS PRECIPITATION WILL OCCUR DUE TO THE APPROACH OF A STRONG COLD FRONT...FINALLY THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THURSDAY EVENING...FOLLOWED BY CLEARING SKIES AFTER MIDNIGHT. LOW TEMPERATURES TONIGHT AND WEDNESDAY NIGHT WILL RANGE FROM 65 TO 70 DEGREES NORTH OF I-10...AND FROM 70 TO 75 DEGREES SOUTH OF I-10. LOWS THURSDAY NIGHT WILL DROP ABOUT 10 DEGREES ACROSS THE BOARD IN THE WAKE OF THE FRONT. HIGHS ON WEDNESDAY WILL RANGE FROM 77 TO 82 DEGREES WELL INLAND...AND 80 TO 85 SOUTHERN ZONES. /22 .LONG TERM FRIDAY THROUGH TUESDAY...NO CHANGES REQUIRED TO PREVIOUS FORECAST AT THIS TIME. /22 && .MARINE...A LIGHT SOUTHERLY WIND FLOW CAN BE EXPECTED THROUGH TONIGHT AS WEAK HIGH PRESSURE OVER GEORGIA SHIFTS SOUTH OVER NORTH FLORIDA AND NORTHEAST GULF. SOUTHERLY WINDS AND SEAS WILL BUILD DURING THE DAY ON WED IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING EASTWARD OVER MISSISSIPPI AND ALABAMA DURING THE DAY. A LIGHT TO MODERATE WESTERLY FLOW WILL DEVELOP LATE WEDNESDAY THROUGH THURSDAY IN ADVANCE OF A STRONG COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE MARINE AREA LATE THURSDAY NIGHT. A MODERATE TO STRONG OFFSHORE FLOW WILL FOLLOW IN THE WAKE OF THE COLD FRONT THROUGH SATURDAY...BECOMING REINFORCED LATE SATURDAY NIGHT INTO SUNDAY AS ANOTHER SURGE OF COLD AIR MOVES SOUTH OVER THE NORTH CENTRAL GULF. /32 && .AVIATION 18Z ISSUANCE...MVFR TO VFR CONDITIONS FOR THE MOST PART THROUGH THIS EVENING EXCEPT IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS...BECOMING BETTER DEVELOPED LATER THIS AFTERNOON AND EARLY TONIGHT...FOLLOWED BY LOW CEILINGS AND PATCHY FOG BY MIDNIGHT CONTINUING THROUGH EARLY WED MORNING. WINDS WILL BECOME SOUTHEAST THEN SOUTH 5 TO 10 KNOTS EARLY THIS EVENING BECOMING LIGHT AND VARIABLE LATE TONIGHT AND EARLY WED MORNING. /32 && .FIRE...CHANCES OF RAIN WILL REMAIN HIGH AND RELATIVE HUMIDITY FAR ABOVE CRITERIA THROUGH THURSDAY AS A MOIST AIRMASS REMAINS ACROSS THE AREA. MUCH DRIER AIR WILL FILTER INTO THE REGION LATE IN THE WEEK BEHIND A COLD FRONT THAT WILL PUSH THROUGH THE AREA. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 72 82 70 85 / 50 80 20 60 PENSACOLA 72 83 72 84 / 40 70 20 50 DESTIN 74 81 74 83 / 30 60 20 50 EVERGREEN 68 78 67 81 / 70 80 20 70 WAYNESBORO 69 81 67 81 / 80 80 20 70 CAMDEN 68 78 65 78 / 80 80 20 70 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 13, 4:42 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 442 PM CDT TUE OCT 13 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-142145- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 442 PM CDT TUE OCT 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT A QUASI-STATIONARY FRONT WILL FORCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT. HEAVY RAIN WILL MOVE OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA TONIGHT...ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO BUTLER ALABAMA AFTER MIDNIGHT...THEN SPREAD FURTHER EAST THROUGH TONIGHT. SATURATED GROUND IN SOME LOCATIONS WILL BRING A RISK OF RUNOFF AND PONDING PROBLEMS IN LOW LYING AREAS AND SOME ROADWAYS. MINOR RIVER FLOODING WILL CONTINUE DUE TO RECENT HEAVY RAINS. PATCHES OF DENSE FOG WILL DISSIPATE WITHIN A FEW HOURS OF SUNRISE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE RAIN EXPECTED WEDNESDAY AND THURSDAY. A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST THURSDAY AND MOVE ACROSS THE REGION THURSDAY NIGHT BRINGING LOCALLY HEAVY RAIN. ON THURSDAY...SOME OF THE THUNDERSTORMS WITH THE COLD FRONT MAY BE APPROACH OR EXCEED SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY AFTERNOON AND EVENING MAINLY WITH DAMAGING THUNDERSTORM WINDS. SMALL CRAFT CONDITIONS ARE LIKELY OVER THE COASTAL WATERS BEHIND THE COLD FRONT THURSDAY NIGHT AND WILL LIKELY PERSIST THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. . PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.
In the hours before
Special weather statement, Oct 14, 3:03 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 303 AM CDT WED OCT 14 2009 ALZ061-063-140845- UPPER MOBILE-LOWER MOBILE- 303 AM CDT WED OCT 14 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF TANNER WILLIAMS...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MOFFET...TANNER WILLIAMS...WILMER...BIG CREEK LAKE...BIG CREEK LAKE DAM...SEMMES AND SNOW AND TANNER WILLIAMS THROUGH 345 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 1:38 AM CDT | Special Marine Warning | MOB | 67 min | |
| Oct 14, 4:38 PM CDT | Special Marine Warning | MOB | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.